Nebraska, 2023

Hail in Nebraska, July 26, 2023

July 26, 2023 · NWS GLD · 1 event in 1 county or zone

During the late afternoon hours, thunderstorms developed along a boundary near the Kansas-Nebraska border. One particular storm strengthened over the Dundy-Hitchcock county line, moving over the town of Stratton as it produced pea to penny hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon hours, thunderstorms developed along a boundary near the Kansas-Nebraska border. One particular storm strengthened over the Dundy-Hitchcock county line, moving over the town of Stratton as it produced pea to penny hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 26, 4:53 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 26, 4:53 PM CST, 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
453 PM MDT Wed Jul 26 2023

.SHORT TERM...(This evening through Saturday night)
Issued at 230 PM MDT Wed Jul 26 2023

Tonight...there is rather good agreement amongst numerous models for
isolated to scattered thunderstorms to move into far eastern
Colorado by 3 PM MDT, continuing east into western Kansas and
extreme southwest Nebraska around 6 PM MDT (7 PM CDT), continuing
east this evening then dissipating or moving out of the area around
4 AM MDT (5 AM CDT).

Locally developed blowing dust/dust storm parameters are being met
from the GFS with some support from the HRRR and lesser extent the
NAM. This would occur on the leading edge of the gust front from the
organized convection generally west of Kansas Highway 27. However,
the full impact may be negated some as the convection is moving over
areas that received some sufficient rainfall over the past 24 hours.

Low temperatures are forecast to be in the lower 60s to lower 70s.

Thursday-Thursday night...Lots of sunshine expected for much of the
day until another weather system moves in during the mid to late
afternoon hours, supporting another chance for showers and
thunderstorms, primarily across far eastern Colorado. There is a bit
more uncertainty regarding how far east the thunderstorms will go
before dissipating. The HRRR is the most optimistic with at least
chance pops across western Kansas and extreme southwest Nebraska.

High temperatures are forecast to range from the middle 90s to
around 102 degrees. Low temperatures are forecast to be in the lower
60s to lower 70s.

Friday-Friday night...similar scenario to Thursday. Another weather
system moves across the area from the Colorado front range,
supporting slight chance/low chance pops during the evening hours.
High temperatures are forecast to be in the middle 90s to around 103
degrees. Low temperatures are forecast to be in the lower to upper
60s.

Saturday-Saturday night...the forecast area remains under northwest
flow aloft, in between an upper level ridge centered over the Palmer
Divide and low pressure over eastern Canada. It appears there will
be another weather system moving through parts of the area from the
northwest during the evening/midnight hours, supporting a slight
chance for thunderstorms. High temperatures finally cool a bit with
middle 80s to middle 90s forecast. Low temperatures fall into the
lower to upper 60s.

.LONG TERM...(Sunday through Wednesday)
Issued at 230 PM MDT Wed Jul 26 2023

Sunday...upper level ridging strengthens over the area with
limited chances for thunderstorms. High temperatures are forecast
to be in the lower to middle 90s with low temperatures in the
middle 60s to lower 70s.

Monday...the upper ridge axis slides east a bit as some troughing
approaches from the west. This opens the door to some increasing
moisture, enough to support some overnight showers and
thunderstorms. High temperatures rise back into the middle 90s to
around 103 with low temperatures in the middle 60s to middle 70s.

Tuesday...the upper level pattern shifts to one featuring a more
monsoonal pattern with an upper level ridge to our southeast and
troughing to our west. This will favor moisture moving into the area
from the south. Slight chance and chance pops for
showers/thunderstorms advertised in the afternoon and overnight
hours. High temperatures are forecast to remain hot with lower 90s
to around 102 and low temperatures in the lower 60s to middle 70s.

Wednesday...little chance in the upper level pattern so we'll
continue with afternoon and overnight thunderstorms. High
temperatures are currently forecast to be in the upper 80s to upper
90s with low temperatures in the lower 60s to around 70.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 453 PM MDT Wed Jul 26 2023

For KGLD, mainly VFR conditions expected for the forecast period.
From 01z-04z, down to 6sm -TSRA BLDU possible. Winds, southeast
around 10kts through 04z Thursday, then light/variable. By 09z,
west 5-10kts becoming southeast by 18z. If thunder occurs, then
tempo 01z-04z west 30-45kts.

For KMCK, mainly VFR conditions expected for the forecast period.
From 03z-05z, VCTS possible. Winds, southeast 5-10kts through 03z
Thursday, then southwest. From 06z onward west-southwest around
10kts, with some light/variable after 09z. If thunder occurs,
then tempo 03z-05z west 30-45kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from 1 PM to 9 PM CDT Thursday for KSZ003-004-015-
     016-029.

     Heat Advisory until 9 PM CDT this evening for KSZ004-016.

CO...NONE.
NE...Heat Advisory from 1 PM to 9 PM CDT Thursday for NEZ081.

&&

SHORT TERM...99
LONG TERM...99
AVIATION...JN
Hazardous weather outlook, Jul 26, 3:25 PM CST, 2 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
325 PM MDT Wed Jul 26 2023

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
325 PM MDT Wed Jul 26 2023 /425 PM CDT Wed Jul 26 2023/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Heat index values up to 107 degrees are expected across Norton and
Graham counties where a Heat Advisory is in effect.

Strong to severe thunderstorms will move into parts of far eastern
Colorado by 5 PM MDT, continuing east into northwest Kansas and
extreme southwest Nebraska by 7 PM MDT (8 PM CDT). The storms will
continue moving east through early Thursday morning and out of the
area or dissipating by 3 AM MDT (4 AM CDT). The primary hazards will
be damaging wind gusts up to 70 mph and hail up to one inch in
diameter. Those who have not received much rainfall over the past 24
to 48 hours will have a heightened threat for blowing dust and
reduced visibilities as the leading edge of the thunderstorm outflow
moves through.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

A Heat Advisory is in effect for locations generally east of a line
from McCook to Oakley Thursday afternoon through early evening. Heat
index values up to 107 degrees are expected.

A stretch of hot temperatures are expected across the Tri-State area
through Friday. Heat index values above 100 degrees are forecast
east of a line from Stratton, Nebraska to Colby and Leoti.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. We would appreciate reports of
severe weather and blowing dust via telephone and social media.

In the hours before

Local storm report, Jul 26, 3:42 PM CST, 2 hours 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
342 PM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Extreme Heat     8 NNW Stratton          40.26N 101.28W
07/26/2023  M106 F           Hitchcock          NE   Mesonet

            Air temperature 102 degrees, dewpoint 65.

&&
Local storm report, Jul 26, 4:00 PM CST, 1 hour 52 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
400 PM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     Extreme Heat     2 E Mccook              40.20N 100.58W
07/26/2023  M103 F           Red Willow         NE   ASOS

            ASOS station KMCK McCook Airport. Air
            temperature 102 degrees, dewpoint 60.

&&
Local storm report, Jul 26, 4:58 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
458 PM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     Extreme Heat     6 ESE Gove              38.92N 100.40W
07/25/2023  M103 F           Gove               KS   Mesonet

            Mesonet station OVEK1 Gove 5SE. Kansas
            mesonet.

&&
Special weather statement, Jul 26, 5:05 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Goodland KS
605 PM CDT Wed Jul 26 2023

NEZ080-262345-
Hitchcock NE-
605 PM CDT Wed Jul 26 2023

...A strong thunderstorm will impact portions of northern Hitchcock
County through 645 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Stratton, or 6 miles west of Trenton, moving
northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Trenton around 615 PM CDT.
  Culbertson around 640 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4023 10076 4010 10107 4020 10130 4035 10126
      4035 10076
TIME...MOT...LOC 2304Z 244DEG 23KT 4020 10114

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

KMK
Local storm report, Jul 26, 5:16 PM CST, 36 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
516 PM MDT Wed Jul 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     Hail             6 WNW Trenton           40.21N 101.11W
07/26/2023  E0.25 inch       Hitchcock          NE   Public

            Public report of pea sized hail 4 miles
            north of Swanson lake that lasted about 30
            seconds.

&&

CA
Special weather statement, Jul 26, 5:45 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
545 PM MDT Wed Jul 26 2023

NEZ079-080-270030-
Hitchcock NE-Dundy NE-
545 PM MDT Wed Jul 26 2023

...A strong thunderstorm will impact portions of western Hitchcock
and southeastern Dundy Counties through 630 PM MDT/730 PM CDT/...

At 544 PM MDT/644 PM CDT/, Doppler radar was tracking a strong
thunderstorm 8 miles east of Benkelman, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Hitchcock
and southeastern Dundy Counties, including the following locations...
Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4030 10114 4000 10092 4000 10146 4012 10149
TIME...MOT...LOC 2344Z 261DEG 20KT 4005 10137

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

KMK

The radar

The Goodland radar (KGLD), 96 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hitchcock

When
July 26, 5:52 PM CST
Where
Hitchcock County, 0.01 mi NW of Stratton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.150, -101.230

Pea to penny sized hail observed. Hail was mainly pea to dime in size, with a few the size of pennies.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1124800.